Alert archive / Ohio / Wind Advisories in 2023

Wind Advisory 4, NWS Northern Indiana

March 24, 20237 counties in Ohio; 7 counties in Indiana

NWS Northern Indiana issued this wind advisory at Mar 24, 2023, 1:33 PM EDT for 7 counties in Ohio; 7 counties in Indiana. It took effect at Mar 25, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2023, 1:33 PM EDT (17:33 UTC)
In effect from
Mar 25, 2023, 8:00 AM EDT
Expired
Mar 25, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Northern Indiana

Counties Adams County, IN, Allen County, IN, Blackford County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, Wells County, IN, Allen County, OH, Defiance County, OH, Fulton County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 92 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WWUS73 KIWX 241733
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
133 PM EDT Fri Mar 24 2023

INZ018-025>027-032>034-OHZ002-004-005-015-016-024-025-250145-
/O.NEW.KIWX.WI.Y.0004.230325T1200Z-230326T0000Z/
Allen IN-Huntington-Wells-Adams-Grant-Blackford-Jay-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Fort Wayne, New Haven, Huntington, 
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, 
Upland, Hartford City, Montpelier, Portland, Dunkirk, Wauseon, 
Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, 
Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, 
Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, 
Ohio City, Lima, and Spencerville
133 PM EDT Fri Mar 24 2023

...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts of 45 to 50 mph
  expected. 

* WHERE...Portions of northern Indiana and northwest Ohio.

* WHEN...From 8 AM to 8 PM EDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will quickly increase Saturday
  morning across the advisory area, with gusts of 45 to 50 mph
  common. During the late morning into early afternoon hours, a
  period of stronger wind gusts of 55 to 60 mph may occur.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
795 
WWUS73 KIWX 250125
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
925 PM EDT Fri Mar 24 2023

INZ018-025>027-032>034-OHZ002-004-005-015-016-024-025-251000-
/O.CON.KIWX.WI.Y.0004.230325T1200Z-230326T0000Z/
Allen IN-Huntington-Wells-Adams-Grant-Blackford-Jay-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Fort Wayne, New Haven, Huntington, 
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, 
Upland, Hartford City, Montpelier, Portland, Dunkirk, Wauseon, 
Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, 
Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, 
Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, 
Ohio City, Lima, and Spencerville
925 PM EDT Fri Mar 24 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT
SATURDAY...

* WHAT...Southwest to west winds 30 mph with gusts up to 50 mph.

* WHERE...Portions of northern Indiana and northwest Ohio.

* WHEN...From 8 AM to 8 PM EDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds quickly increase Saturday morning 
  with gusts up to 50 mph common, especially late morning into the
  afternoon hours. A few, isolated wind gusts to 60 mph may 
  occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
738 
WWUS73 KIWX 250738
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
338 AM EDT Sat Mar 25 2023

INZ018-025>027-032>034-OHZ002-004-005-015-016-024-025-251545-
/O.CON.KIWX.WI.Y.0004.230325T1200Z-230326T0000Z/
Allen IN-Huntington-Wells-Adams-Grant-Blackford-Jay-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Fort Wayne, New Haven, Huntington, 
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, 
Upland, Hartford City, Montpelier, Portland, Dunkirk, Wauseon, 
Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, 
Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, 
Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, 
Ohio City, Lima, and Spencerville
338 AM EDT Sat Mar 25 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

* WHAT...Southwest to west winds 30 mph with gusts up to 50 mph.

* WHERE...Portions of northern Indiana and northwest Ohio.

* WHEN...From 8 AM this morning to 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...A few, isolated wind gusts of 50 to 60 mph
  are possible in Allen County Ohio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
871 
WWUS73 KIWX 251430
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
1030 AM EDT Sat Mar 25 2023

INZ018-025>027-032>034-OHZ002-004-005-015-016-024-025-260000-
/O.CON.KIWX.WI.Y.0004.000000T0000Z-230326T0000Z/
Allen IN-Huntington-Wells-Adams-Grant-Blackford-Jay-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Fort Wayne, New Haven, Huntington, 
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, 
Upland, Hartford City, Montpelier, Portland, Dunkirk, Wauseon, 
Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, 
Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, 
Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, 
Ohio City, Lima, and Spencerville
1030 AM EDT Sat Mar 25 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Southwest to west winds 30 mph with gusts up to 50 mph.

* WHERE...Portions of northern Indiana and northwest Ohio.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...A few, isolated wind gusts of 50 to 60 
  mph are possible in Allen County Ohio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
511 
WWUS73 KIWX 252341
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
741 PM EDT Sat Mar 25 2023

INZ018-025>027-032>034-OHZ002-004-005-015-016-024-025-260045-
/O.EXP.KIWX.WI.Y.0004.000000T0000Z-230326T0000Z/
Allen IN-Huntington-Wells-Adams-Grant-Blackford-Jay-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Fort Wayne, New Haven, Huntington, 
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, 
Upland, Hartford City, Montpelier, Portland, Dunkirk, Wauseon, 
Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, 
Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, 
Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, 
Ohio City, Lima, and Spencerville
741 PM EDT Sat Mar 25 2023

...WIND ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

Winds will continue to rapidly diminish through the remainder of 
the evening hours. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this wind advisory went out at Mar 24, 8:56 AM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Mar 24, 8:56 AM EDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
856 AM EDT Fri Mar 24 2023

.SYNOPSIS...
Issued at 400 AM EDT Fri Mar 24 2023

Widespread rain returns to the area tonight with a half inch to one
inch for most locations. Rain tapers through the day Saturday but it
will be windy with gusts near 50 mph likely south of highway 24.
Quiet weather returns for Sunday but more light rain or snow is
possible Sunday night into Monday.

&&

.UPDATE...
Issued at 847 AM EDT Fri Mar 24 2023

Quick forecast update to remove measurable precip from the far
S/SE through at least 18Z.

Radar mosaic showing large area of rain had pushed well south of
the area into southern IN and OH. Timing of the return of the
rainfall tonight is a bit suspect as well as the main surface low
will be in the process of deepening and just entering southern MO
at 00Z Sat. WAA shield of rain should extend north well ahead of
the low and although rain has been pushed well south, ACARS
sounding shows plenty of saturation below 850 mb to allow the
rain to quickly restart once better lift arrives. May need to make
further adjustments to the pops for this afternoon, but will wait
for the 12Z suite of models to start to trickle in and monitor
upstream trends.

&&

.SHORT TERM...(Today and Tonight)
Issued at 400 AM EDT Fri Mar 24 2023

Much of the CWA will remain dry today as we await the NE ejection of
mid/upper trough currently scraping the US/Mexico border. A few
light showers are clipping our far S/SE zones early this morning as
a modest vorticity shred moves along the Ohio Valley baroclinic
zone. This activity will shift south by mid-late morning though as
this weak forcing exits and high pressure nudges into the area from
the N/NE. Anticipate primarily dry conditions through 00Z though
can't rule out an isolated sprinkle in our southern zones during the
late afternoon. Light ENE low level flow will maintain cool
conditions particularly in our far east downwind of Lake Erie.
Anticipate highs generally in the mid/upper 40s.

Main forecast challenge for tonight will be timing and evolution of
heaviest rain. Negatively tilted trough with good upper level
support for ascent will yield a strengthening surface low as it
lifts into the Great Lakes. There is a corresponding strong LLJ with
good moisture transport into the Ohio Valley. The main question is
where exactly will the heaviest rain track. There is a strong signal
in much of the latest hi-res guidance that deep convection over
TN/KY will rob better moisture transport into our area. Several HREF
members support this idea with mainly lower resolution models
(particularly the 12km NAM) suggesting less convection over KY
allowing heavy rain in our SE CWA tonight. Preference lies with hi-
res CAM's at this point. That is not to say we won't get any rain
but do anticipate the heaviest rain will remain to our south. Best
chances for heavier rain will probably be in our NW zones more
toward Sat morning as primary PV anomaly and deformation zone move
through the area. Have therefore massaged PoP's and QPF accordingly
with a later arrival, lower amounts SE, and slightly higher amounts
NW. Some minor river flooding is certainly likely but overall
flooding impacts are expected to remain low and will hold off on any
watch issuance.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 400 AM EDT Fri Mar 24 2023

Some light rain will continue in our north on Sat morning and a few
showers are possible everywhere through the day but general trend
will be for drier conditions as the day progresses. Main weather
concern for Sat will be gusty winds as strengthening surface low
lifts into the eastern Great Lakes and places our CWA in cold/dry
air advection wing. Best chances for 40+ kt gusts will be in our SE
late morning into midday as dry slot moves through and mixing
heights increase. Looks like a solid advisory with some nonzero
chance for a few peak gusts to exceed 50 kt in our far SE but
confidence is too low for a high wind watch and it is too early for
an advisory. There is also much lower wind potential in our NW so it
will be difficult to decide where exactly to draw the line. There
may also be a few snowflakes mixing in at times Sat...particularly
by late afternoon in our northern zones. Little/no accumulation or
impacts anticipated though.

Rest of the long term is relatively quiet but we do have several
weak systems to contend with. The first arrives Sunday night into
Monday with a weak shortwave and some minor left exit jet support.
Will have to keep an eye on thermal profiles overnight as there is
some potential for snow especially in our N/NE zones. Another weak
shortwave brings some low potential for light precip early Tue. The
slow approach of a more substantial trough late next week will also
bring increasing rain chances Thu into Fri. Temps remain seasonable
through the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 629 AM EDT Fri Mar 24 2023

A boundary remains entrenched across our south during this forecast
period. Rain was passing by to the south of the forecast area and
looks to continue to remain south of them as the boundary does look
to take a slight southward shift allowing drier air to filter in on
the northern side through the bulk of the period. NAM-based guidance
appears to indicate that as early as around 21z could be the first
instance of rain arriving at FWA, but will continue holding off the
arrival of the rain until at least after 00z for this forecast
issuance.

Flight condition-wise, an area of low to mid level warm air advection
was moving west to east in easterly winds on the northern side of
waves moving northeastward on the aforementioned boundary. This
allows CIGs to drop into MVFR threshold and will continue into mid
morning for SBN and drop off within the couple hours or so for FWA.
While models indicate SBN moderates back to VFR during the morning
time, FWA takes longer to do so, but think it eventually does
moderate into VFR mid to later morning. Once the rain arrives this
evening, both SBN and FWA will trend back toward low MVFR conditions
and, at least FWA, likely flirts with IFR to end the period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Fisher
SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 24, 4:24 AM EDT, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
424 AM EDT Fri Mar 24 2023

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-250830-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
424 AM EDT Fri Mar 24 2023 /324 AM CDT Fri Mar 24 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Widespread rain up to one inch is expected tonight. This may cause
ponding of water on the roads or minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Winds from the southwest may gust up to 50 mph Saturday, mainly along
and east of Interstate 69.

Minor flooding is expected on some area rivers over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-250830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
424 AM EDT Fri Mar 24 2023

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Conditions hazardous to small craft are likely Saturday.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 11:38 AM EDTRiver Flood WarningIWXAdams, Wells4 days
Mar 24, 3:46 PM EDTSmall Craft AdvisoryIWX37 hr

Nearby

Wind Advisories in Ohio, 2023Wind Advisories in Indiana, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.